The question: Why is my sex drive so low? I’m a woman in my early 30s and have been on birth control for nearly 10 years. I’ve found that my sex drive during this period has been really low. But every time I change pills, I get a bit of a sexual boost. Is it possible that my birth control is suppressing my sex drive?
The answer: It’s estimated that 40 per cent of women have issues with sex drive and arousal at some point in their lives. Despite this high number, many don’t seek help due to the sensitive nature of the issue. As doctors, we don’t always do a great job of asking questions about sex, so I appreciate that you’re bringing this up.
Sex drive is influenced by a complex interplay of physical, emotional and relationship factors. Sometimes it’s a temporary influence such as a stressful event, poor sleep or an argument with a partner that makes it difficult to feel aroused. On the other hand, there may be more long-standing changes – an illness or hormonal imbalance, depression or anxiety, or a relationship breakdown – that can cause what may seem like a permanently reduced drive.
Medications such as antidepressants, blood pressure pills and birth control are also common culprits that can lower sex drive. The birth-control pill works by inhibiting ovulation or the release of an egg every month. Specifically, pills that contain estrogen decrease circulating testosterone, the hormone that stimulates desire and physical response to sexual stimulation. For some, these changes can put a damper on sex drive, while for others there is no noticeable change. Sometimes, my patients feel their drive actually improves while on birth control, in part due to the feeling of security that the pill gives them.
After pinpointing the pill as the cause of your decreased drive, the first step is to try switching it up. There are an abundance of different pills to choose from, with varying hormonal combinations, so it may take a few tries to find the right fit. For example, using the triphasic birth-control pill, which releases different levels of hormones throughout the month, may have less impact on drive. You could also try estrogen-free options, such as the progesterone-only pill (brand name Micronor) or an injectable progesterone given every three months (Depo-Provera ). These are effective and safe – the caveat is that they can decrease bone density over time (it’s estrogen that helps protect your bones), so it’s important to maintain good levels of vitamin D and calcium if you take these.
If, despite trying different formulations, you’re still struggling with lowered sex drive, consider a non-hormonal method of birth control.
Barrier methods such as condoms are widely available, easy to use and have the added bonus of protecting against sexually transmitted infections. Another option is the intrauterine device, a small T-shaped object that is inserted into the uterus by your doctor. It’s becoming increasingly popular because once it’s in, you don’t have to do anything with it, and the device can be used for up to five years. There are two types of IUD – the choice depends on your personal preference, menstrual cycle and budget.
While it seems that it’s specifically the birth-control pill that’s effecting your sex drive, always consider if something else may be at play. Take care of your physical and mental health, and work with your doctor to find a choice of contraception that works for you. If it’s not a comfortable thing to discuss with your doctor, find a local sexual-health clinic that can help you find a good option.
Dr. Sheila Wijayasinghe is the medical director at the Immigrant Womens’ Health Centre, works as a staff physician at St. Michael’s Hospital in their Family Practice Unit and at Hassle Free Clinic, and established and runs an on-site clinic at Women’s Habitat Shelter in Etobicoke.
Click here to submit your questions. Our Health Experts will answer select questions, which could appear in The Globe and Mail and/or on The Globe and Mail website. Your name will not be published if your question is chosen.
The content provided in The Globe and Mail’s Ask a Health Expert centre is for information purposes only and is neither intended to be relied upon nor to be a substitute for professional medical advice, diagnosis or treatment.
Follow us on Twitter: